Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 4, 2009, 3:04 PM EDT for 5 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2009, 3:04 PM EDT (19:04 UTC)
- Expired
- May 4, 2009, 3:50 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Hyde County, NC, Martin County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 105 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:35 PM EDT, 29 minutes earlier.
Area forecast discussion, May 4, 2:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT MON MAY 4 2009
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED NEAR BERMUDA AS A FRONTAL
BOUNDARY REMAINS NEARLY STALLED NEAR THE NORTH CAROLINA/VIRGINIA
BORDER. THE FRONT WILL MOVE LITTLE UNTIL MOVING OFFSHORE SATURDAY
AS STRONG HIGH PRESSURE BUILDS DOWN THE EAST COAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...SVR TSTM WATCH NOW IN EFFECT FOR THE ENTIRE
CWA UNTIL 00Z TONIGHT. UNSTABLE AIRMASS IN PLACE ACROSS THE
CWA...ESPECIALLY NORTHERN HALF IN CLOSER PROXIMITY TO FRONTAL
BOUNDARY NEAR THE NORTH CAROLINA/VIRGINIA BORDER. WHILE THREAT OF
SVR WILL LIKELY WANE WITH LOSS OF HEATING AFTER 00Z...WILL HAVE HI
CHC TO LIKELY POPS OVER MUCH OF THE AREA OVERNIGHT AS STRONG MID-
LEVEL ENERGY ROTATES ACROSS THE REGION FROM THE SOUTHWEST THRU THE
NIGHTTIME HOURS. MIN TEMPS SHOULD MAINLY HOLD IN THE UPPER 60S TO
AROUND 70.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS OF 230 PM MONDAY...HIGH CHANCE/LIKELY POPS LINGER TUESDAY INTO
TUESDAY NIGHT AS SERIES OF MID-LEVEL IMPULSES TO CONTINUE TO ACT
ON A MOIST UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND A FEW
TSTMS. HAVE LEANED A LITTLE BELOW GUIDANCE GIVEN CLOUD COVER AND
PRECIP TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...LITTLE CHANGE IN THE PATTERN FOR THE FIRST HALF
OF THE LONG TERM WITH TEMPS REMAINING ABOVE NORMAL AND PRECIP
CHANCES CONTINUING IN THE HIGH CHANCE RANGE. ANOTHER SFC LOW
TRACKS NW OF THE REGION WED/WED NIGHT WITH STRONG MID-LEVEL
IMPULSES CONTINUING TO AFFECT THE AREA. PERHAPS THE FINAL IN A
SERIES OF STRONG SHORTWAVES CROSSES THE AREA THURSDAY
NIGHT/FRIDAY. COLD FRONT FINALLY CROSSES THE AREA ON SATURDAY WITH
SLIGHTLY COOLER AND DRIER AIR FILTERING INTO THE CWA.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR CIG AT KEWN HAS SCT OUT AND VFR EXPECTED NEXT SEVERAL HOURS.
SCT-BKN CONVECTIVE ACTIVITY EXPECTED THIS AFTN AND EVENING WITH SEA
BREEZE SPREADING INLAND AND CONVERGENCE AHEAD OF FRONTAL BNDRY. MVFR
AND LCL IFR CONDITIONS EXPECTED WITH CONVECTIVE ACTIVITY.
MOISTURE PROFILE TIME SECTIONS SUGG THE POTENTIAL FOR WIDESPREAD LOW
(MVFR PSBL IFR) CIGS AND VSBYS ESPECIALLY LATER TNGT AS LOW LVL
MOISTURE INFLOW AND PCPN CHCS INCREASE AHEAD INCOMING SFC BNDRY.
LOWER MVFR CIGS MAY CONT THRU MUCH OF TUE IN THE CONTINUED MOIST
FLOW.
DIFFICULT TO PREDICT WHEN THE LOW CLOUD DECK WILL FINALLY SCT
OUT AND/OR LIFT IN THE PERSISTENT MOIST FLOW THIS WEEK. DIURNAL
MIXING WILL FAVOR HIGHER VFR CIGS DURING THE DAYTIME HOURS WHILE
NOCTURAL INVERSION FAVORS LOWERING OF CIGS (MVFR PSBL IFR) AT NIGHT.
&&
.MARINE...
WINDS ARE MARGINAL FOR SCA BUT SEAS HAVE BEEN NEAR 6 FT AT DIAMOND
AND 41036. WINDS EXPECTED TO INCREASE WITH LOW MOVING ACROSS TO NW
TODAY AND WILL KEEP SCA IN PLACE ALL ZONES.
.RIP CURRENTS...
STRONG SW FLOW SUPPORTS HIGH THREAT S OF HAT. LOW THREAT N.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR AMZ130.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR AMZ152-154-156-
158.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ150.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...JBM
MARINE...JBMHazardous weather outlook, May 4, 9:05 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 905 AM EDT MON MAY 4 2009 NCZ029-044>047-079>081-090>094-051315- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 905 AM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO BECOME SEVERE RATHER QUICKLY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ095-098-103-104-051315- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 905 AM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO BECOME SEVERE RATHER QUICKLY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS. THERE IS A HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. 11
In the hours before
Special weather statement, May 4, 1:40 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 140 PM EDT MON MAY 4 2009 NCZ029-044-045-080-041845- WASHINGTON-MARTIN-PITT-BEAUFORT- 140 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND WASHINGTON COUNTIES UNTIL 245 PM EDT... AT 140 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF WASHINGTON...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OLD FORD AT 150 PM EDT...SMITHWICK AT 200 PM EDT... JAMESVILLE AT 220 PM EDT...HINSON...AND...DARDENS AT 225 PM EDT... PLYMOUTH AT 235 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JAMESVILLE AND PACTOLUS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, May 4, 1:57 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT MON MAY 4 2009 NCZ044-079-091-041900- LENOIR-GREENE-PITT- 157 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE AND LENOIR COUNTIES UNTIL 300 PM EDT... AT 158 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF KINSTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAWSON AT 205 PM EDT...HOOKERTON AT 215 PM EDT...ORMONDSVILLE AT 225 PM EDT...ROUNDTREE AT 235 PM EDT...AYDEN AT 240 PM EDT... WINTERVILLE AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...GRIFTON...SNOW HILL...BLACK JACK... BELGRADE...GRAINGERS...HOUSE...INSTITUTE...JASON...MAURY... PACTOLUS...SHELMERDINE...STOKES...FALLING CREEK...ARBA...BELLS FORK AND JOHNSONS MILLS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, May 4, 2:48 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 248 PM EDT MON MAY 4 2009 NCZ029-044>046-080-090>093-042000- MARTIN-PITT-WASHINGTON-TYRRELL-BEAUFORT-DUPLIN-LENOIR-JONES- CRAVEN- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...WASHINGTON...RIVER ROAD... WALLACE...WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE... MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE...NEW BERN... HAVELOCK 248 PM EDT MON MAY 4 2009 ...THUNDERSTORMS BECOMING WIDESPREAD OVER THE COASTAL PLAINS... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND FREQUENT LIGHTNING ALONG AND WEST OF A LINE FROM KENANSVILLE TO COLUMBIA LINE. THE THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:53 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde, Tyrrell, Washington | 52 min |
| May 4, 2:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| May 4, 3:11 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 49 min |
| May 4, 3:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| May 4, 3:58 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 47 min |
| May 4, 4:10 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 50 min |
| May 4, 4:18 PM EDT | Areal Flood Advisory | MHX | Beaufort | 106 min |
| May 4, 4:22 PM EDT | Special Marine Warning | MHX | 38 min | |
| May 4, 5:57 PM EDT | Special Marine Warning | MHX | 26 min | |
| May 4, 6:25 PM EDT | Special Marine Warning | MHX | 35 min | |
| May 4, 6:26 PM EDT | Special Marine Warning | MHX | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.